en
Scientific article
English

Incidence and causes of heparin-induced skin lesions

Published inCMAJ. Canadian Medical Association journal, vol. 181, no. 8, p. 477-481
Publication date2009
Abstract

BACKGROUND: Little is known about the incidence and causes of heparin-induced skin lesions. The 2 most commonly reported causes of heparin-induced skin lesions are immune-mediated heparin-induced thrombocytopenia and delayed-type hypersensitivity reactions. METHODS: We prospectively examined consecutive patients who received subcutaneous heparin (most often enoxaparin or nadroparin) for the presence of heparin-induced skin lesions. If such lesions were identified, we performed a skin biopsy, platelet count measurements, and antiplatelet-factor 4 antibody and allergy testing. RESULTS: We enrolled 320 patients. In total, 24 patients (7.5%, 95% confidence interval [CI] 4.7%-10.6%) had heparin-induced skin lesions. Delayed-type hypersensitivity reactions were identified as the cause in all 24 patients. One patient with histopathologic evidence of delayed-type hypersensitivity tested positive for antiplatelet-factor 4 antibodies. We identified the following risk factors for heparin-induced skin lesions: a body mass index greater than 25 (odds ratio [OR] 4.6, 95% CI 1.7-15.3), duration of heparin therapy longer than 9 days (OR 5.9, 95% CI 1.9-26.3) and female sex (OR 3.0, 95% CI 1.1-8.8). INTERPRETATION: Heparin-induced skin lesions are relatively common, have identifiable risk factors and are commonly caused by a delayed-type hypersensitivity reaction (type IV allergic response).

Keywords
  • Anticoagulants/administration & dosage/*adverse effects
  • Drug Eruptions/diagnosis/*epidemiology/etiology
  • Female
  • Follow-Up Studies
  • Germany/epidemiology
  • Heparin/administration & dosage/*adverse effects
  • Humans
  • Incidence
  • Injections, Subcutaneous
  • Male
  • Middle Aged
  • Prognosis
  • Prospective Studies
  • Risk Factors
  • Thrombocytopenia/chemically induced/*complications/epidemiology
Affiliation Not a UNIGE publication
Citation (ISO format)
SCHINDEWOLF, Marc et al. Incidence and causes of heparin-induced skin lesions. In: CMAJ. Canadian Medical Association journal, 2009, vol. 181, n° 8, p. 477–481. doi: 10.1503/cmaj.081729
Main files (1)
Article
accessLevelRestricted
Identifiers
ISSN of the journal0820-3946
507views
0downloads

Technical informations

Creation09/20/2013 4:49:03 PM
First validation09/20/2013 4:49:03 PM
Update time03/14/2023 8:26:20 PM
Status update03/14/2023 8:26:20 PM
Last indexation02/12/2024 8:34:21 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack